How Common Is Xanax Overdose?

How Common Is Xanax Overdose?Xanax, a benzodiazepine, is prescribed to treat panic disorders, anxiety disorders and anxiety caused by depression. Xanax is a central nervous system depressant that regulates chemicals in the brain that become unbalanced. Overdose occurs when Xanax is taken in quantities much higher than recommended, and it can result in harmful and potentially fatal results. Xanax overdose is uncommon when Xanax is taken alone. However the risk of overdose increases greatly when Xanax is combined with alcohol, drugs or other medications, especially those that affect the brain. Due to the habit-forming nature of Xanax the drug is only prescribed for a short period of time, typically two to four weeks. Continuing use of Xanax can lead to dependency and addiction. As Xanax tolerance builds, users may take increasingly large doses of the drug and thereby increase risk of overdose.

Symptoms of Xanax Overdose

The symptoms of Xanax overdose vary depending on the amount of Xanax taken and whether it was taken in combination with alcohol or other drugs. Symptoms include the following:

  • Extreme drowsiness
  • Confusion
  • Slow reflexes
  • Muscle weakness
  • Loss of balance
  • Loss of coordination
  • Feeling lightheaded
  • Shallow breathing
  • Fainting
  • Coma
  • Death

Severe symptoms are rare, if Xanax is taken alone. Mild cases typically result in temporary impairment to the central nervous system. However cases of overdose are more life threatening, when Xanax is combined with alcohol, drugs or other medications. While fatalities due to Xanax overdose are rare, the elderly and those with chronic illness are more vulnerable, and overdose can result in severe consequences including coma or death.

Treatment of Xanax Overdose

Seek immediate medical attention for a Xanax overdose. Contact your doctor, local hospital or poison control center. Remain awake until medical help is available.

Medical observation and supportive care are the most common modes of treatment for Xanax overdose. Overdose symptoms are treated by giving the patient fluids through an IV. Other treatment options include inserting a tube in the stomach to pump the stomach and administering medications used as antidotes for benzodiazepine overdose.

Need Help Finding Treatment for Xanax Overdose?

If you or someone you know is suffering from Xanax addiction or is at risk of Xanax overdose, please call our toll-free number. We are available 24 hours a day to offer information about Xanax overdose, the symptoms of Xanax addiction and Xanax treatment options. We are here to help, so please call today.

Are you ready to seek treatment?

If you are ready to beat a Xanax addiction and start a new life in recovery then we can help. We have admission counselors standing by 24 hours a day to take your email, live chat request, or phone call to get you in the addiction treatment center that best fits your unique & specific needs.